Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 290, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 6:23 PM CDT for Decatur County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 3, 2001, 6:23 PM CDT (23:23 UTC)
- Expired
- Jul 3, 2001, 7:05 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 032326 SVRDSM IAC053-040005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 623 PM CDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN SOUTH CENTRAL IOWA * UNTIL 705 PM CDT * THIS IS A REISSUANCE OF THE PREVIOUS SEVERE THUNDERSTORM WARNING TO EXTEND THE EXPIRATION TIME. THUNDERSTORMS CONTINUE TO REDEVELOP OVER THE COUNTY. AT 617 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF LEON...OR ABOUT 65 MILES SOUTH OF DES MOINES...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL SOUTHEASTERN DECATUR COUNTY AROUND 630 PM AT 623 PM...A WEATHER SPOTTER REPORTED ONE INCH HAIL...STRONG WIND AND HEAVY RAIN WITH WATER STANDING ON THE ROADS JUST SOUTH OF DECATUR CITY. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM TUESDAY EVE`NING FOR SOUTHERN IOWA. LAT...LON 4090 9403 4058 9402 4058 9356 4091 9356 BOKSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE JUL 3 2001 IN THE L/W...LRG UPR RDG OVR WRN US XPNDS TWD THE CNTRL U.S. AS ERN TROF IS REENFORCED WITH A DECENT CIRC OUT OF JAMES BAY. TREND FOR FA WL BE AN INCRGLY STABLE AMS WITH SLIGHTLY BLO NORMAL TMPS TIL FRI NGT. IN THE MEANTIME...QSTNRY FNT NR TQE TO ALO TO DEH WL NOT MOVE MUCH TIL WRN NEB S/W PASSES. AMS S OF BNDRY IS DESTABILIZING QUICKLY AS INDICATED BY LAPS AND SATL DATA...PLUS FAST DVLPMT ON 88D IN THE LAST 15 MINUTES. CELLS ARE MOVG EWD. WL HAVE POPS FIRST PD WITH THIS SITUATION...WATCH LIKELY TO COME. RMDR OF FCST FAIRLY STRAIGHT FORWARD WITH DRY/STABLE AMS IN PLACE TIL FRI NGT/SAT. XTENDED UNSETTLED AS LOW LVL WAA RETURNS AND UPR RDG FLATTENS SOMEWHAT. .DSM...NONE MYERS
In the hours before
Local storm report, Jul 3, 6:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT TUE JUL 03 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 2 W NEW VIRGINIA IA 1 INCH HAIL
07/03/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0338 PM TRURO IA 1 INCH HAIL
07/03/01 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0345 PM TRURO IA 4 INCH HAIL
07/03/01 MADISON REPORTED BY MEDIA.
0406 PM NEW VIRGINIA IA 1 INCH HAIL
07/03/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0406 PM 3 SW INDIANOLA IA 1.75 INCH HAIL
07/03/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0414 PM JAMISON IA 2 INCH HAIL
07/03/01 CLARKE REPORTED BY KCCI-TV.
AUTO WINDSHIELD
REPORTED BROKEN.
0422 PM INDIANOLA IA 1.75 INCH HAIL
07/03/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0428 PM ACKWORTH IA 1.75 INCH HAIL
07/03/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0443 PM BEECH IA 2 INCH HAIL
07/03/01 WARREN REPORTED BY STORM
SPOTTER.
0454 PM BEACONSFIELD IA .88 INCH HAIL
07/03/01 RINGGOLD REPORTED BY STORM
SPOTTER.
0455 PM 2 W PLEASANTVILLE IA .88 INCH HAIL
07/03/01 MARION REPORTED BY STORM
SPOTTER.
0456 PM BEACONSFIELD IA 1.75 INCH HAIL
07/03/01 RINGGOLD REPORTED BY STORM
SPOTTER.
0458 PM PLEASANTVILLE IA 1.75 INCH HAIL
07/03/01 MARION
0458 PM OSCEOLA IA 2.5 INCH HAIL
07/03/01 CLARKE REPORTED BY KCCI-TV.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:11 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 39 min |
| Jul 3, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 52 min |
| Jul 3, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 48 min |
| Jul 3, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| Jul 3, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 22 min |
| Jul 3, 4:46 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 39 min |
| Jul 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jul 3, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 19 min |
| Jul 3, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| Jul 3, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 31 min |
| Jul 3, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 32 min |
| Jul 3, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.